Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 855, NWS Norman, OK

September 19, 2017Archer County, Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 19, 2017, 5:16 PM CDT for Archer County, Baylor County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 5:16 PM CDT (22:16 UTC)
Expired
Sep 19, 2017, 6:00 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Archer County, TX, Baylor County, TX

The radar

The Altus AFB radar (KFDR), 76 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS54 KOUN 192216
SVROUN
TXC009-023-192300-
/O.NEW.KOUN.SV.W.0855.170919T2216Z-170919T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
516 PM CDT TUE SEP 19 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Archer County in northern Texas...
  Southeastern Baylor County in northern Texas...

* Until 600 PM CDT

* At 515 PM CDT, a severe thunderstorm was located 6 miles southeast
  of Mabelle, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Dundee, Mankins, Lake Kickapoo and Lake Diversion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3363 9915 3384 9893 3383 9885 3367 9864
      3348 9906
TIME...MOT...LOC 2215Z 231DEG 22KT 3361 9904 

HAIL...1.50IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
145 
WWUS54 KOUN 192236
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
536 PM CDT TUE SEP 19 2017

TXC009-023-192300-
/O.CON.KOUN.SV.W.0855.000000T0000Z-170919T2300Z/
Archer TX-Baylor TX-
536 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ARCHER AND EAST CENTRAL BAYLOR COUNTIES...

At 536 PM CDT, a severe thunderstorm was located 7 miles east of
Mabelle, moving northeast at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dundee, Mankins, Lake Kickapoo and northeastern Lake Diversion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3364 9909 3384 9893 3383 9885 3367 9864
      3355 9900
TIME...MOT...LOC 2236Z 217DEG 14KT 3364 9900 

HAIL...1.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:48 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 19, 2:48 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
248 PM CDT Tue Sep 19 2017

.DISCUSSION...
Near term focus is on convective potential across far southwest
Oklahoma and western north Texas. Latest visible satellite shows
some enhancement in the vicinity of Wichita Falls over the last
hour, and some more substantial echos within the last few minutes.
Although deep layer shear is fairly weak for organized storms,
strong diabatic heating and a moist boundary layer with fairly
steep mid level lapse rates are contributing to at least moderate
instability. With such a well mixed boundary layer, isolated at
least brief strong to severe wind gusts will be the primary
concern.

Convection should wane later this evening but it's not out of the
question that isolated redevelopment may occur later tonight
across south-central Oklahoma as warm advection strengthens.

Convergence along a weak surface boundary tomorrow could be
sufficient for isolated thunderstorm development late in the day
as we destabilize once again. However the capping inversion
appears more substantial than today, owing to subsidence/mid-level
height rises seen in the models. This should limit convective
development. We've confined probabilities to the far northeast and
to the south-central portion of the area. SREF members all have
varying degrees of CIN, but the general consensus is less CIN and
a better chance of convective initiation over south-central
Oklahoma. This may need to be refined in the overnight forecast.

Thursday holds some potential for isolated convective development
in western Oklahoma given a subtle shortwave trough and continued
moist unstable air mass. We'll re-evaluate this further tonight
and tomorrow and may need to re-introduce low probabilities then.

Above normal temperatures will continue until deep western trough
approaches and clouds/rain chances increase. Sunday through Monday
look like potentially the wettest periods as one shortwave trough
rotates around deeper closed low. Medium range guidance varies
somewhat on character of longwave early next week so it is unclear
at the moment how long the more significant rain chances may
linger.

Fire weather is another concern over the next few days,
particularly this afternoon, Thursday and Friday afternoons, as RH
falls across western Oklahoma coinciding with enhanced southerly
winds.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  92  74  93  75 /  10  10  10  10
Hobart OK         94  72  96  73 /  20  20  10  10
Wichita Falls TX  97  74  98  76 /  20  30  10  20
Gage OK           97  66  88  65 /  10   0   0  10
Ponca City OK     94  76  94  75 /  20  10  10  20
Durant OK         93  74  94  75 /  10  10   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/12
Hazardous weather outlook, Sep 19, 11:46 AM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1146 AM CDT Tue Sep 19 2017

OKZ004>048-050>052-TXZ083>090-201700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1146 AM CDT Tue Sep 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible late this afternoon and
evening across western north texas and southwest Oklahoma. A few
strong to severe storms will be possible with hail up to the size
of half dollars and 60 to 70 mph wind gusts. Brief heavy rainfall
and frequent cloud to ground lightning will also accompany any of
the storms.

.Fire Weather...
Near critical fire weather conditions will be possible across
portions of western and northwestern Oklahoma this afternoon due
to hot temperatures, strong, gusty south winds, and low relative
humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
An approaching storm system will bring increasing chances of
thunderstorms Sunday and Monday.

.Fire Weather...
Elevated fire weather conditions will remain possible across
portions of Oklahoma and north Texas Wednesday through Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

30

In the hours before

Special weather statement, Sep 19, 4:16 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
416 PM CDT TUE SEP 19 2017

OKZ037-038-044-TXZ086-192145-
Tillman OK-Cotton OK-Comanche OK-Wichita TX-
416 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...western
Cotton...south central Comanche and central Wichita Counties Until
445 PM CDT...

AT 415 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Faxon to 3 miles south of Grandfield to 6 miles
southwest of Iowa Park, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts near 40 to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Northwestern Wichita Falls, southern Lawton, Burkburnett, Walters,
Iowa Park, Geronimo, Grandfield, Randlett, Devol, Faxon, Cookietown,
Sheppard AFB, Pleasant Valley and Cashion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3387 9884 3420 9879 3450 9857 3458 9837
      3434 9830 3409 9842 3402 9842
TIME...MOT...LOC 2115Z 242DEG 11KT 3436 9853 3418 9870 3391 9878

03
Local storm report, Sep 19, 4:23 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
423 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 N GRANDFIELD          34.29N 98.69W
09/19/2017  E1.25 INCH       TILLMAN            OK   TRAINED SPOTTER

&&

DW
Local storm report, Sep 19, 4:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
429 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     5 SW WICHITA FALLS      33.84N 98.58W
09/19/2017                   WICHITA            TX   FIRE DEPT/RESCUE

            3-4 INCH DIAMETER TREE LIMBS DOWN.

&&

DW
Local storm report, Sep 19, 4:31 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
431 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             1 N GRANDFIELD          34.25N 98.69W
09/19/2017  E0.75 INCH       TILLMAN            OK   PUBLIC

&&

DW
Special weather statement, Sep 19, 4:47 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
447 PM CDT TUE SEP 19 2017

OKZ044-TXZ086-090-192215-
Cotton OK-Clay TX-Wichita TX-
447 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
northwestern Clay and east central Wichita Counties Until 515 PM
CDT...

AT 445 PM CDT, a strong thunderstorm was located 5 miles northeast of
Sheppard AFB, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3400 9840 3406 9855 3425 9849 3416 9821
TIME...MOT...LOC 2145Z 207DEG 15KT 3405 9846

..speg.
Special weather statement, Sep 19, 5:08 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
508 PM CDT TUE SEP 19 2017

OKZ037-192245-
Tillman OK-
508 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman County Until
545 PM CDT...

AT 507 PM CDT, a strong thunderstorm was located 5 miles southwest of
Loveland, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3428 9898 3451 9876 3442 9866 3434 9866
      3433 9861 3428 9861 3416 9882 3416 9884
TIME...MOT...LOC 2207Z 226DEG 15KT 3427 9885

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 2:56 PM CDTSpecial Weather StatementOUNWichita34 min
Sep 19, 3:02 PM CDTSevere Thunderstorm WarningOUNWichita43 min
Sep 19, 3:39 PM CDTSevere Thunderstorm WarningOUNWichita29 min
Sep 19, 4:01 PM CDTSpecial Weather StatementOUNWichita29 min
Sep 19, 4:16 PM CDTSpecial Weather StatementOUNWichita29 min
Sep 19, 4:25 PM CDTSevere Thunderstorm WarningOUNArcher, Wichita50 min
Sep 19, 5:13 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita47 min
Sep 19, 5:20 PM CDTAreal Flood AdvisoryOUNArcher, Wichita3 hr
Sep 19, 5:58 PM CDTSevere Thunderstorm WarningOUNArcher25 min
Sep 19, 6:05 PM CDTSpecial Weather StatementOUNClay25 min
Sep 19, 6:12 PM CDTSevere Thunderstorm WarningOUNArcher, Clay25 min
Sep 19, 6:33 PM CDTSpecial Weather StatementOUNClay27 min
Sep 19, 6:40 PM CDTSevere Thunderstorm WarningOUNArcher, Clay50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.